Michigan, 2014Hail and Damaging Winds in Michigan, June 18, 2014
June 18, 2014 · NWS IWX · 5 events in 3 counties and zones
Strong mesoscale convective vortex (MCV) moved out of northern Illinois into northern Indiana, with a line of thunderstorms trailing the feature. An outflow boundary moved south out of Lower Michigan into the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mesoscale convective vortex (MCV) moved out of northern Illinois into northern Indiana, with a line of thunderstorms trailing the feature. An outflow boundary moved south out of Lower Michigan into the area. These features entered an unstable atmosphere, with upwards of 4000 j/kg of CAPE across southern Lower Michigan. Numerous storms developed across the area and moved east. Sporadic wind damage was reported with the largely outflow dominant north-south line of storms as it moved across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 18, 12:41 PM EST, 4 minutes earlier.
Area forecast discussion, Jun 18, 12:41 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
141 PM EDT WED JUN 18 2014
.SYNOPSIS...
ISSUED AT 422 AM EDT WED JUN 18 2014
PERIODS OF SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THE NEXT SEVERAL DAYS AS A WEAK FRONTAL BOUNDARY SETS UP OVER THE
SOUTHERN GREAT LAKES. THUNDERSTORMS ARE BEING AIDED BY VERY WARM
AND HUMID AIRMASS CURRENTLY IN PLACE ACROSS THE REGION. HIGHS
TODAY WILL BE IN THE UPPER 80S TO LOWER 90S WITH OVERNIGHT LOWS
AROUND 70.
&&
.UPDATE...
ISSUED AT 1010 AM EDT WED JUN 18 2014
INTERESTING BUT COMPLICATED NR TERM THIS MORNING AS POTENT UPSTREAM
MCV PIVOTS OUT OF SE MN. ATTENDANT BKN LINE OF CONVN FM SRN WI
SWWD INTO ERN SHOWING SIGNS NOW OF FWD PROPAGATION INTO RAPIDLY
GROWING INSTABILITY AXIS POSITIONED W-E ACRS THE SRN LAKES INVOF
DECAYING CIRRUS SHIELD...AND NO DOUBT AUGMENTED W/POTENT 50KT MID
LVL SPEED MAX. HWVR COMPLICATING FCTR IS OUTFLW BNDRY EXTENDING FM
FAR NE IL ESE INTO NW OH THAT MAY WITH TIME INITIATE ADDNL CONVN
AHD OF THE BOWING LINE MVG OUT OF SE WI. AT EITHER RATE IT WOULD
APPEAR A MORE CONSIDERABLE RISK FOR SEVERE STORMS IS SHAPING UP
FOR THIS AFTN.
ZONE UPDATES WILL BE FORTHCOMING.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 422 AM EDT WED JUN 18 2014
ACTIVE WEATHER PATTERN CONTINUES FOR THE SOUTHERN GREAT LAKES AS
SEVERAL CONVECTIVELY ENHANCED SHORTWAVES EJECT OUT OF WESTERN CONUS
UPPER LOW AND TRAVEL ALONG QUASI-STATIONARY E-W FRONTAL BOUNDARY
DRAPED THROUGH THE REGION. STRONG LLJ AHEAD OF THE MAIN TROUGH IS
STILL MAINTAINING A CONTINUAL FEED OF VERY HIGH THETA-E AIR INTO THE
MIDWEST AND OHIO VALLEY...SUPPORTING UNSTABLE CONDITIONS. SIMILAR TO
THE PREVIOUS NIGHT...CONVECTION HAS FIRED UPSTREAM ON THE NOSE OF
THE LLJ/MOISTURE CONVERGENCE AND HAS SLOWLY DRIFTED EASTWARD. THE
DIFFERENCE IS THAT STORM CLUSTERS HAVE BEEN A LITTLE MORE DISCREET
AND DISORGANIZED THUS FAR. UPSCALE GROWTH/ORGANIZATION LIKELY
INHIBITED BY VERY STRONG CAPPING INVERSION NOTED ON 00Z KILX AND
KDVN SOUNDINGS AS WELL AS A LACK OF ANY CLEAR SYNOPTIC SCALE
SHORTWAVE/LINEAR FORCING. STORM CLUSTERS TO OUR NORTH AND NORTHWEST
HAVE GRADUALLY FILLED IN/CONGLOMERATED DURING THE PAST FEW HOURS
THOUGH...THANKS TO NOCTURNAL STRENGTHENING OF LLJ AND ASSOCIATED
INCREASE IN LOW LEVEL MOISTURE AVAILABLE UPSTREAM. QUESTION IS HOW
WILL THIS ACTIVITY EVOLVE THROUGH THE MORNING AND INTO THE
AFTERNOON. LATEST SURFACE OBS ACTUALLY SHOW A FAIRLY PRONOUNCED TEMP
AND MOISTURE GRADIENT JUST NORTH OF OUR CWA. ISENTROPIC ASCENT ALONG
AND NORTH OF THIS SURFACE BOUNDARY IS DRIVING MUCH OF THE CURRENT
CONVECTION WHILE ATMOSPHERE REMAINS CAPPED TO THE SOUTH. NOTHING TO
FORCE THIS FRONT SOUTHWARD THROUGH THE MORNING WITH CONTINUAL
SOUTHWEST FLOW/WAA AND NO ORGANIZED COLD POOLS/OUTFLOW BOUNDARIES AS
OF YET. THEREFORE EXPECT OUR CWA WILL REMAIN LARGELY DRY DURING THIS
PERIOD.
SITUATION MAY CHANGE BY THE AFTERNOON AND EVENING. 00Z MODELS
SUGGEST THAT A SUBTLE WAVE ASSOCIATED WITH CONVECTION CURRENTLY OVER
FAR NW IA AND SOUTHERN MN WILL PUSH ESE BY LATER TODAY. SIMULTANEOUS
SOUTHWARD PUSH OF CANADIAN ANTICYCLONE MAY FORCE THE FRONTAL
BOUNDARY SOUTHWARD A BIT...WITH THE HELP OF COLD LAKES AND OUTFLOW
FROM MORNING THUNDERSTORMS. MODELS INDICATE THIS WILL LIKELY BE
ENOUGH TO WEAKEN THE STRONG CAP IN PLACE ACROSS OUR CWA AND ALLOW
STORMS TO DEVELOP AND/OR PROPAGATE INTO OUR AREA BY THE AFTERNOON
AND EVENING. LATEST HRRR AND HI-RES WRF-NMM ARE GENERALLY IN LINE
WITH THIS IDEA. IF THE CAP DOES BREAK AS EXPECTED THEN SEVERE
WEATHER WILL BE QUITE POSSIBLE. MODIFIED FORECAST SOUNDINGS INDICATE
AROUND 3000 J/KG OF SBCAPE ACROSS THE AREA BY THE AFTERNOON. 0-6KM
BULK SHEAR IS NOT AS HIGH SOUTH OF I-80 BUT SUFFICIENT FOR ORGANIZED
LINE SEGMENTS/BOWS GIVEN LARGELY UNIDIRECTIONAL WIND FIELDS. LARGE
HAIL AND STRONG WINDS WOULD BE THE PRIMARY THREATS WITH ANY STORMS
THAT DO DEVELOP. THREAT FOR TORNADOES IS MUCH LOWER GIVEN LIMITED
LOW LEVEL DIRECTIONAL SHEAR BUT CAN'T RULE IT OUT ENTIRELY. ALL OF
THIS IS OF COURSE CONDITIONAL ON MORNING CONVECTIVE TRENDS AND
GETTING ENOUGH SYNOPTIC SCALE ASCENT/COOLING TO ERODE THE STOUT
850-750MB INVERSION. CONFIDENCE IN THIS SCENARIO IS NOT HIGH ENOUGH
TO SUPPORT LIKELY POPS JUST YET AND WILL HOLD WITH HIGH END CHANCES.
THESE CHANCES WILL CONTINUE INTO THE OVERNIGHT PERIOD AS LLJ
STRENGTHENS ONCE AGAIN AND POSSIBLY SUPPORTS PERSISTENT CONVECTION
FOR OUR CWA IF SOUTHWARD PUSH OF FRONTAL BOUNDARY MATERIALIZES.
&&
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 422 AM EDT WED JUN 18 2014
LITTLE SUBSTANTIVE CHANGE TO LONG TERM PERIOD. EXPECT PRODIGIOUS
CONVECTION SPAWNING ALONG/DOWNSTREAM OF INTENSE INTERMOUNTAIN MID
TROPOSPHERIC VORTEX TO CONTINUE INTO THIS WEEKEND. ACTIVE PATTERN
WITH CONTINUATION OF CONVECTIVE INDUCED MESOVORTICIES AFFORDING TO
INITIATE/RENEW TSRA ALONG/NORTH OF SURFACE FRONTAL BOUNDARY THAT
PRESENTLY EXTENDS FROM NORTHERN NE TO CENTRAL WI THEN SOUTHEASTWARD
THROUGH THE SOUTHERN GREAT LAKES REGION. WHILE STRONGEST INSTABILITY
AND MORE SIGNIFICANT FOCUS FOR INITIATION REMAINS UPSTREAM OF CWA
ON THU...HAVE CONTD CHC POP MENTION/HIGHEST IN SOUTHWEST CWA AS
NORTHERN ONTARIO ANTICYCLONE SHIFTS SEWD AND ASSERTS RIDGING
SOUTHWARD THROUGH LAKE HURON INTO NWRN OH...SHUNTING CONVECTIVE
MAINTENANCE FARTHER SOUTH AS IT PROGRESSES DOWNSTREAM. FRIDAY
PRESENTS EVEN HIGHER POTENTIAL FOR MORE WIDESPREAD CONVECTION AS
LOBE OF SIGNIFICANT 30-50M/12 HR MID LEVEL HEIGHT FALLS PEELS
THROUGH WESTERN GREAT LAKES AS PRIMARY UPSTREAM VORTEX BIFURCATES
DOWNSTREAM RIDGE TO BECOME REXED ACROSS SOUTHERN MANITOBA. MID
80S/NEAR 70 SURFACE CONDITIONS YIELD MODERATE INSTABILITY 2500-3500
J/KG SBCAPE AND MODEST DEEP LAYER SHEAR. DIFFERENTIATED FRIDAY WITH
LIKELY POPS SANS TIMING GIVEN BETTER SIGNALS AMID RICH THETA-E
REGIME FIRMLY IN PLACE. THEREAFTER INCREASING MODEL DIVERGENCE NOTED
WITH DEVOLUTION OF REXED SYSTEM WITH ECMWF/GEM MAINTAINING ORPHANED
TROFFING ACROSS NORTHERN GREAT LAKES INTO NORTHERN PLAINS INTO NEXT
WEEK AND GFS ESPECIALLY BTWN ECMWF AND GEM VS GFS RELEASE DOWNSTREAM
THROUGH THE LOWER GREAT LAKES DYS5/6. POSSIBLE LULL SATURDAY THOUGH
HIGHLY CONTINGENT ON FRIDAY CONVECTION LEADING TO SUBSTANTIAL
OVERTURNING AND FAR SOUTHWARD BOUNDARY SHUNT. AT THIS TIME LOW
CHANCE MENTION REMAINS GIVEN HIGH CONDITIONALITY. TREND DRY MONDAY
NIGHT/TUESDAY AS DEEPER NORTH/NORTHEAST FLOW PER NORTHERN GREAT
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 140 PM EDT WED JUN 18 2014
SHALLOW/BRIEF MVFR CIGS ASSOCD/W TAIL END OF DECAYING CONV REMNANTS
ACRS NW IN WILL MIX OUT QUICKLY INTO THIS AFTN. LTL SIGN YET OF
WHERE/WHEN RENEWED CONV DVLPMNT WILL OCCUR AND AS SUCH WILL SIT
TIGHT W/IMPLIED DRY TAF FCST THROUGH THE OVERNIGHT. MOST LIKELY
SCENARIO IS FOR NEW CONVN TO INITIATE FM ERN IA EWD THROUGH NRN IL
THIS EVENING AS LLJ KICKS UP AND THEN GROW UPSCALE INTO A FWD
PROPAGATING MCS AS IT SPREADS EWD THROUGH THE SRN LAKES OVERNIGHT.
OTRWS GUSTY SWRLY GRADIENT WINDS WILL SUBSIDE BY SUNSET.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
UPDATE...T
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...MURPHY
AVIATION...T
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 18, 3:52 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 AM EDT WED JUN 18 2014
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
452 AM EDT WED JUN 18 2014 /352 AM CDT WED JUN 18 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATER TODAY AND INTO TONIGHT.
SEVERE WEATHER WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.
STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY
RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH THESE
STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY. THE STORMS
WILL HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLOODING THURSDAY AND ESPECIALLY ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-190900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
452 AM EDT WED JUN 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. STRONG WINDS
AND HAIL WILL BE POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Jun 18, 11:26 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1226 PM EDT WED JUN 18 2014
MIZ077-078-181700-
BERRIEN MI-CASS MI-
1226 PM EDT WED JUN 18 2014
...STRONG THUNDERSTORMS MOVING TOWARD CASS AND EASTERN BERRIEN
COUNTIES...
AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR DOWAGIAC...MOVING NORTHEAST AT
25 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DOWAGIAC...
CASSOPOLIS...
MAGICIAN LAKE...
LA GRANGE...
DIAMOND LAKE...
PENN...VANDALIA AND PARADISE LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4207 8577 4191 8577 4179 8625 4206 8631
4208 8622
TIME...MOT...LOC 1626Z 247DEG 23KT 4192 8615
BENTLEYEvent by event
3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning, St. Joseph
- When
- June 18, 12:45 PM EST to 12:46 PM EST
- Where
- St. Joseph County, 0.69 mi N of Three Rivers
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 41.940, -85.630
Local media reported a lightning strike caused a fire at an apartment complex in Three Rivers. The fire was mainly confined to the attic area, but extensive smoke and water damage occurred. A fire fighter suffered minor injuries while in the building when the ceiling collapsed. No damage estimate was available.
Thunderstorm Wind, St. Joseph
- When
- June 18, 1:00 PM EST to 1:01 PM EST
- Where
- St. Joseph County, 0.69 mi N of Mendon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.010, -85.450
Emergency management officials reported a tree was blown down onto a utility line.
Thunderstorm Wind, Cass
- When
- June 18, 1:15 PM EST to 1:16 PM EST
- Where
- Cass County, Edwardsburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.800, -86.080
Emergency management officials reported multiple trees were blown down in town.
Hail, Hillsdale
- When
- June 18, 1:28 PM EST to 1:29 PM EST
- Where
- Hillsdale County, 5.08 mi NNE of Prattville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.850, -84.370
The public reported dime size hail along US 127.
Thunderstorm Wind, Cass
- When
- June 18, 1:30 PM EST to 1:31 PM EST
- Where
- Cass County, Jones
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -85.800
A trained spotter reported three trees were blown down, with two of them onto vehicles.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, June 18 to 19, 20143 deaths · $302,000 · 1.5 in hail · 7 events
- Tornadoes and Hail in South Dakota, June 18, 20143 injured · $5.6 million · EF4 · 11 events
- Hail and Damaging Winds in Ohio, June 18, 201435 injured · $1.2 million · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 18, 20141 death · $22,000 · 1 in hail · 28 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 2014$26 million · 61 kt wind · 26 events
- Flooding in Minnesota, June 18 to 23, 2014$37 million · 17 events
- Heat in Delaware, June 18 to 19, 20141 death · 4 events
- Flash Flooding and Flooding in Iowa, June 18 to 22, 2014$1.6 million · 26 events
- Tornado and Flooding in Pennsylvania, June 18, 2014$312,000 · EF0 · 48 events
- Hail and Damaging Winds in Illinois, June 18 to 19, 20143 injured · $575,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Minnesota, June 18 to 19, 2014$505,000 · 52 kt wind · 20 events
- Flash Flood and Flood in Nebraska, June 18 to 19, 2014$212,000 · 2 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529745, 529746, 529747, 529741, 529748.